Whenever the rainbow appears in the clouds, I will see it and remember the everlasting covenant between God and all living creatures of every kind on the earth." Genesis 9:13

Tuesday, July 14, 2015

Loxapine update

I have been on loxapine for about 5 weeks now.  I really like it.  It is so different than Seroquel; it's not super sedating, it doesn't make me crave carbs (the opposite in fact), it works fast and then is out of my system, and I'm not aware all the time that I've taken it.  It is weird that I can feel it in my system through the time I've taken it until it is at peak concentration 4 hours later (the side effects are present then and then dissipate); I've never had a drug I could feel like this.  I am on 20 mg and we're aiming for 30-40 mg to be my dose we hope.  20-60 is normal.  Normal dosing is divided and I am taking it all at once because I'm not good at taking meds more than once per day and I have Seroquel to keep things level during the day so just having the added meds/sedation at night is better.

There is one problem and that is that I am having some EPS (extra-pyramidal syndrome).  Essentially there is more of some of the brain chemicals than my brain wants and this is the reaction.  You have to be really careful with this reaction because it can lead to some scary and permanent issues or a situation where the vitals become unstable and dangerous.  I've had it before on drugs much less likely to cause this so it was kind of expected; I had a prescription for treating it from the day I started the loxapine.  The problem was that I missed what was going on.  In the past EPS has been uncontrolled oral movements (my tongue flicking in and out like a snake all the time) or akasthesia which is the feeling that you have to move all the time without stopping.  I was hospitalized with that a few years ago and was afraid that would happen again since I've had it on a few drugs.  So far so good though.

What did happen was muscle rigidity.  My body has just HURT for weeks.  I kept explaining it away though; my back hurt from bending over my sewing.  My legs and feet hurt because my shoes weren't right.  My jaw hurt from grinding my teeth.  Etc.  And then suddenly Friday I realized that I wasn't just in pain my muscles were tight.  So I took some extra klonopin and nearly immediately things relaxed.  I took a big dose of valium that night and most of my pain has been gone since with a little more valium or klonopin when needed.  My jaw is still very sore and the muscles are kind of spasming.

I saw Dr. Brain today and she did a test and so we have a baseline to watch and she changed meds around.  I started Cogentin tonight, which is a med that helps with the rigidity and any other movement disorder symptoms I might get.  I'm going to be changing my nighttime benzo to valium if I can find a dose that gets me to sleep but doesn't knock me out so that I get the benefit of that too since it also treats the EPS.  And I'll monitor and we'll watch and wait and hopefully the Cogentin will fix things and I'll be tolerating this well and without pain.  I sure wish I'd realized that the pain was this before it got to my feet. That hurt so much and I kept putting the blame on my shoes because I'm still working on finding shoes that I like and that meet my very picky requirements for shoes right now with the ankle still recovering.  They must be supportive, have a thin sole so I can feel stones and things that I step on, have a wide toe box, and look ok to wear in public.  It's hard to find shoes that meet these requirements and so when I thought I'd found a pair a month ago I was thrilled and then when they started hurting so much I thought I'd wasted another chunk of money on shoes I couldn't wear.  But I was wrong and so glad to be.

Now I just have to get all the med changes done in the next few days while still maintaining the schedule I had set up ahead of time.  I have to not be too sedated but be sedated enough.  That's a fine line I do not enjoy dealing with.

Copyright 2006-2015 www.masterofirony.blogspot.com

4 comments:

Michal McAllister said...

It's helpful to get all the details, Jen. I appreciate you taking the time to describe all of this. It's very good to hear from you. I'm so glad you're finding the right balance of medications. You sure are good at understanding the chemistry. It was interesting to read that you're "not good at taking meds more than once per day." It seems like you're very good about your scheduling. In any case, you're under good care and you're aware and very involved. SO HAPPY to hear that you've discovered the cause of the muscle tightness. I can see how you would easily have ascribed tension to your daily activities. Great news on the new shoes and happier feet. I hope your jaw relaxes soon.

"So far so good" is a very good report!

Cheers to you, dear Jen!

Michal

Jean Grey said...

I have done some MEDLINE research into tardive dyskinesia, and based upon animal models it seems that at least a big component of it is oxidative effects. Some of the antioxidants can treat it or prevent it (most of the research in animals however). Ginkgo Biloba seemed to have the most evidence, but also vitamin E, resveratrol, and other antioxidants. Of course as I result I am now taking every antioxidant known to man! But I haven't investigated EPS effects, it might be quite different.

Just Me Jen said...

Jean Grey, thanks. I'll ask Dr. Brain next time I see her. I know that the MAOI rules out some of those things because we don't have a way to know if there is an interaction. But Vitamin E may be ok. I haven't read much that isn't medication to treat it and of course the meds come with their own issues. Cogentin doesn't seem to be too bad. I seem to be thirsty with it so I guess I have a dry mouth and that's how I'm interpreting it. But it's not really working; I'm still in a lot of pain taking the 1 mg dose that Dr. Brain hoped to avoid. She really wants to lower the Seroquel and seems to think that will help a lot but wants me stabilized on loxapine first, for obvious reasons. I think I may be at the right loxapine dose but I need to add more Emsam which may mean another boost to the loxapine. Which in its' own right should help because it's a Parkinson's med at lower blood levels than the patch provides. I also really need to get switched to valium at night instead of klonopin as she thinks that will help a lot plus reduce me to one benzo but I haven't been able to do that yet because I keep needing to be places and finding the dose of valium will mean a few days of being sedated or not sleeping well depending. It sounds like the first line of defense of propanolol but I have low BP so that won't work.

I think in general what helps TD helps EPS but I've not read extensively about TD, tending to focus on the EPS since I've experienced that a lot and it's a more immediate issue for me.

For now I just want SOMETHING to calm down these tight muscles. The most painful ones (jaws and feet) are still mostly ok but my neck and shoulders and arms are pretty tight and getting tighter. Monday I'll have to call her about more cogentin at least until I can get valium at night started and evened out. I want so badly to take a big dose tonight but I have to drive a long way to pick up my mom tomorrow so it's too risky.

One day at a time.....

Michal McAllister said...

Tart cherry juice is something I think you could look into. Try People's Pharmacy.com. They write a newspaper column about natural remedies and seem to have a great website, books and more.

Stay in touch.

Hugs, M